Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 239, NWS Omaha, NE

June 10, 2001Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 10, 2001, 12:39 AM CDT for Cedar County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 10, 2001, 12:39 AM CDT (05:39 UTC)
Expired
Jun 10, 2001, 1:15 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 100539
SVROMA
NEC027-100615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1239 AM CDT SUN JUN 10 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 115 AM CDT

* AT 1233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF ST. HELENA TO 14
  MILES WEST OF FORDYCE...OR FROM 6 MILES NORTHEAST OF YANKTON TO 17
  MILES SOUTHWEST OF YANKTON...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FORDYCE...ST. HELENA AROUND 1245 AM CDT
  WYNOT AROUND 1255 AM CDT
  OBERT AROUND 100 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.

THIS STORM MAY PRODUCE SMALL BRIEF TORNADOES...BUT THE MAIN THREAT IS
DAMAGING WIND AND LARGE HAIL. SEEK SHELTER IN A REINFORCED BUILDING 
AND AVOID WINDOWS.

LAT...LON 4284 9745 4268 9744 4255 9705 4275 9704
          4276 9716 4284 9730

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:25 PM CDT, 10 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 2:25 PM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
225 PM CDT SAT JUN 9 2001

FORECAST CHALLENGES -- THUNDERSTORM CHANCES

SYNOPSIS -- EARLY AFTERNOON MOISTURE CHANNEL IMAGERY SHOWED A POTENT
SHORTWAVE TRANSLATING NEWD OVER CNTRL MT WITH AN AREA OF ENHANCED
LIFT EXTENDING SWD INTO CNTRL WY.  AT THE SURFACE, 18Z MANUAL
ANALYSIS DEPICTED A SURFACE LOW OVER SERN MT WITH A RESIDUAL OUTFLOW
BOUNDARY FROM JUST N OF ANW TO JUST S OF ONL TO NEAR YKN PER
CORROBORATION WITH LATEST VISIBLE SATELLITE DATA. OF INTEREST WAS A
POCKET OF LOWER SURFACE DEWPOINTS FROM N-CNTRL IA SWWD INTO ERN NEB.

FORECAST -- WE WILL FOLLOW A BLEND OF THE ETA AND AVN HANDLING OF
THE LARGE SCALE FEATURES THIS FORECAST.  IN THE SHORT TERM,
CONVECTIVE POTENTIAL ALONG THE AFOREMENTIONED OUTFLOW BOUNDARY IS
THE MAIN CONCERN.  RUCII FORECAST SOUNDINGS FOR THE OFK AND YKN
AREAS, VALID 21Z, INDICATE A RELATIVELY DRY BOUNDARY LAYER AS
EVIDENCED BY THE CURRENT SURFACE TEMPERATURE/DEWPOINT SPREADS, AND
SUBSEQUENTLY VERY LITTLE CAPE.  THUS, IT APPEARS THAT THE BEST
CHANCE OF PRECIPITATION WILL NOT BE UNTIL LATER TONIGHT WHEN
CONVECTION CURRENTLY DEVELOPING OVER THE NRN HIGH PLAINS PROPAGATES
SEWD.  THE ETA IS MOST AGGRESSIVE IN DEVELOPING AN MCS OVERNIGHT
ACROSS CNTRL SD AND MOVING SEWD ACROSS THE CWFA.  THE SHORTWAVE,
CURRENTLY MOVING ACROSS MT WILL DRAG AN ASSOCIATED LOW-LEVEL
TROUGH/WEAK COLD FRONT SEWD OVERNIGHT, AND CONVERGENCE ALONG THIS
FEATURE SHOULD BE SUFFICIENT TO INITIATE CONVECTION UPSTREAM FROM
OUR CWFA.  SBCAPE VALUES ARE FORECAST TO REMAIN LOW OVER THE AREA
TONIGHT WITH CONSIDERABLE CIN.  HOWEVER, FORECAST SOUNDINGS INDICATE
SOME MUCAPE ABOVE THE PBL, WHICH WOULD SUPPORT ANY ONGOING
CONVECTION.  THUS, WE WILL CARRY 50 PERCENT POPS ACROSS THE NWRN
ZONES AND TAPER THEM TO 30 PERCENT IN THE SW.

SUNDAY, A WEAK SURFACE BOUNDARY WILL STALL AND BECOME ILL-DEFINED
DURING THE DAY ACROSS ERN NEB/SWRN IA AS LEE CYCLOGENESIS ONCE AGAIN
COMMENCES OVER THE NRN HIGH PLAINS.  SURFACE DEWPOINTS IN THE MID TO
UPPER 60S POOLING ALONG AND TO THE S OF THIS WEAK BOUNDARY SHOULD
YIELD SBCAPES TO AROUND 4000 J/KG.  HOWEVER, BUILDING MID LEVEL
HEIGHTS AND THE ADVECTION OF A PRONOUNCED ELEVATED MIXED LAYER,
PRESENT ON THIS MORNING'S SOUNDINGS ACROSS THE SRN ROCKIES, WILL
RESULT IN LARGE CIN VALUES AS WELL.  THE BEST CHANCE FOR CONVECTION
INITIATION WILL BE ACROSS THE ERN ZONES WHERE CIN VALUES ARE
FORECAST TO BE LOWER AND WHERE THERE WILL BE A GREATER PROBABILITY
OF RESIDUAL OUTFLOW BOUNDARIES TO ENHANCE LOW LEVEL CONVERGENCE.
THAT SAID, WE WILL KEEP THE 20/30 PERCENT CHANCE POPS GOING
AREAWIDE.

SUNDAY NIGHT, LEE CYCLONE OVER NRN HIGH PLAINS WILL MOVE EWD ACROSS
SD WITH THE BEST CHANCE OF PRECIPITATION LATE IN THE PERIOD ACROSS
THE NRN ZONES.  ELSEWHERE, POPS WILL BE CONTINGENT ON WHETHER OR NOT
CONVERGENCE ALONG OLD FRONT AND/OR OUTFLOW BOUNDARIES CAN BREAK THE
CAP LATE IN PERIOD 2.  AT THIS TIME, WE WILL LEAVE LOW POPS IN
ACROSS THE ERN ZONES, BUT CARRY A DRY FORECAST IN THE SW.

MONDAY, ANOTHER WEAK SURFACE FRONT WILL MOVE INTO THE CWFA FROM THE
NW.  LOWERING MID-LEVEL HEIGHTS AND DEEPER LOW-LEVEL MOISTURE WILL
RESULT IN LOWER CIN VALUES WITH MODERATE TO HIGH SBCAPE.  THUS,
CONVECTION IS A BIT MORE LIKELY ALONG THIS BOUNDARY BY AFTERNOON.
WE WILL CARRY 30 PERCENT POPS AREAWIDE.  THIS SURFACE FRONT STALLS
ACROSS OUR CWFA MONDAY NIGHT WITH A BETTER CHANCE OF CONVECTION.

IN THE EXTENDED, A DEEP, CLOSED MID LEVEL CIRCULATION WILL LIFT OUT
ACROSS THE NRN PLAINS LATE WEDNESDAY INTO THURSDAY, WITH THE
POTENTIAL FOR A FAIRLY WIDESPREAD SEVERE WEATHER EVENT.  A COOLER
AIRMASS WILL MOVE IN BEHIND THIS SYSTEM WITH MORE SEASONAL
TEMPERATURES EXPECTED BY THE LAST HALF OF THE WEEK.

THANKS TO GID FOR COORDINATION!

.OMA...NONE
MEAD

In the hours before

Special weather statement, Jun 9, 8:55 PM CDT, 3 hours 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 PM CDT SAT JUN 9 2001

STORM SPOTTER ACTIVATION MAY BE NEED TONIGHT OVER EASTERN NEBRASKA
AND SOUTHWEST IOWA.

A COMPLEX OF THUNDERSTORMS ASSOCIATED WITH AN UPPER AIR DISTURBANCE
MOVING ACROSS THE NORTHERN AND CENTRAL PLAINS...WILL MOVE ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE OVERNIGHT HOURS.

WITH A MOIST AND UNSTABLE AIR MASS TO FUEL THE STORMS...SOME OF THE
THUNDERSTORMS COULD BE STRONG TO SEVERE WITH DAMAGING OUTFLOW WINDS
AND LARGE HAIL. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:43 PM CDTSevere Thunderstorm WarningOAXKnox62 min
Jun 10, 12:26 AM CDTSevere Thunderstorm WarningOAXAntelope34 min
Jun 10, 12:58 AM CDTSevere Thunderstorm WarningOAXAntelope, Pierce47 min
Jun 10, 1:18 AM CDTTornado WarningOAXAntelope27 min
Jun 10, 1:42 AM CDTSevere Thunderstorm WarningOAXMadison, Stanton48 min
Jun 10, 2:03 AM CDTSevere Thunderstorm WarningOAXButler, Saunders, Seward42 min
Jun 10, 2:06 AM CDTSevere Thunderstorm WarningOAXCuming24 min
Jun 10, 2:21 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington39 min
Jun 10, 2:21 AM CDTSevere Thunderstorm WarningOAXColfax39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.